MAUDE Adverse Event Report: ENCORE MEDICAL L.P. EMPOWR KNEE; DJO EMPOWR KNEETM, 1/8 QUICK CONNECT DRILL BIT

ENCORE MEDICAL L.P. EMPOWR KNEE; DJO EMPOWR KNEETM, 1/8 QUICK CONNECT DRILL BIT
Catalog Number 800-05-022
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 09/13/2017
Type of Reportable Event Malfunction
Event or Problem Description
Instrument failure - due to the patient receiving a total knee arthroplasty to correct for the advanced stage osteoarthritis and very poor range of motion.During the case, the surgeon preferred to predrill the pin holes using the long 3.2mm drill (catalog # 800-05-022) from the empowr knee trays.The representative suggested the use of the short, hard stop 3.2mm drill bit and was over ruled by the technician.The incident happened while the holes for the tibial baseplate headed pins were being predrilled.The medial hole was drilled and a headed pin was placed through the baseplate.Then the lateral hole was drilled through the baseplate.This is when the drill broke.The surgeon continued to prepare the tibia by reaming and punching through the appropriate guide.Once this was done, the baseplate was removed.The surgeon then looked into the hole where the drill had broken off into.He decided that the drill was too deep into the bone to retrieve.The end result was the drill being left into the cancellous bone of the tibia and the cement mantle being placed proximal to it.The results of the total knee arthroplasty were satisfactory.The surgeon was able to restore mobility to the knee joint and closed the wound without further incidence or delay.
 
Additional Manufacturer Narrative
The reason for this instrument failure complaint is due to a broken drill bit.This event occurred during surgery.There was another suitable device available, the incident did not cause a delay in surgery, surgery was completed as intended, there was no risk or adverse event reported and the instrument was inspected prior to surgery and was found to be acceptable.To date the drill bit has not been returned for investigational review as outlined in sales policy (b)(4) after issuance of the return product receipt (rpr).It has been in excess of 52 days from the date created and the agency did indicate that the instrument would be returned for evaluation.The lot number or revision level were not reported, therefore this instrument could not be linked to a specific device history record (dhr) or the actual date of manufacture could not be determined with confidence.Customer complaints review showed previous complaints but there were no indications that this instrument has a design or material deficiency.Summary of complaints: 7 for broke/cracked/damaged.The root cause for the initial problem cannot be determined with confidence as the instrument was not returned for investigational review.

Brand Name
EMPOWR KNEE
Common Device Name
DJO EMPOWR KNEETM, 1/8 QUICK CONNECT DRILL BIT
Manufacturer (Section D)
ENCORE MEDICAL L.P.
9800 metric blvd
austin TX 78758 5445
MDR Report Key6943935
Report Number1644408-2017-00864
Device Sequence Number899006
Product Code HTW
UDI-Device Identifier00888912408677
UDI-Public(01)00888912408677
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/28/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number800-05-022
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 09/13/2017
Supplement Date Received by Manufacturer11/09/2017
Initial Report FDA Received Date10/12/2017
Supplement Report FDA Received Date11/28/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age69 YR